Diaphragm-like Strictures of the Ileum Associated With NSAID Use: A Rare Complication

    loading  Checking for direct PDF access through Ovid

Abstract

ABSTRACT:

Nonsteroidal anti-inflammatory drugs (NSAIDs) are widely prescribed for many conditions including arthritis. A rare complication of their use is diaphragm-like strictures of the small and large intestines. A 65-year-old woman with a 12-year history of arthritis came to us with a 35-pound weight loss and anorexia. She had been taking piroxicam for 3 years. Evaluation including enteroclysis revealed multiple mid-ileal diaphragm-like strictures and proximal small bowel dilatation. The symptoms persisted despite discontinuance of the drug. Abdominal exploration with intraoperative enteroscopy revealed five ileal strictures within a short segment of bowel. Resection was done and completion enteroscopy showed no other strictures. The patient recovered uneventfully and had full resolution of the symptoms. We discuss the difficulties in diagnosis and management of this drug complication and briefly review the literature.

Related Topics

    loading  Loading Related Articles